Alert archive / Texas / Wind Advisories in 2009

Wind Advisory 18, NWS Lubbock, TX

April 9, 200924 counties in Texas

NWS Lubbock, TX issued this wind advisory at Apr 9, 2009, 5:57 PM CDT for 24 counties in Texas. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2009, 5:57 PM CDT (22:57 UTC)
Expired
Apr 9, 2009, 8:00 PM CDT
In force
2 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5527 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KLUB 092257
NPWLUB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
557 PM CDT THU APR 9 2009

...STRONG WINDS TO CONTINUE THROUGH EARLY EVENING...

.A STRONG SPRING STORM SYSTEM MOVING ACROSS THE CENTRAL PLAINS
TODAY CONTINUES TO BRING STRONG WINDS TO MUCH OF WEST TEXAS THIS
EVENING.

TXZ021>044-100100-
/O.EXP.KLUB.HW.W.0005.000000T0000Z-090409T2300Z/
/O.NEW.KLUB.WI.Y.0018.090409T2300Z-090410T0100Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
557 PM CDT THU APR 9 2009

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...HIGH WIND WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. THE
HIGH WIND WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING. 

WEST TO NORTHWEST WINDS BETWEEN 25 AND 35 MPH...WITH GUSTS AS HIGH
AS 45 MPH...WILL CONTINUE THROUGH EARLY EVENING BEFORE STEADILY
DECREASING TO BELOW 30 MPH DURING MID EVENING. ALTHOUGH WINDS ARE
NOT AS STRONG AS EARLIER TODAY...PATCHY BLOWING DUST WILL BE
CAPABLE OF REDUCING VISIBILITIES TO A MILE AT TIMES...ESPECIALLY
NEAR OPEN FIELDS AND CONSTRUCTION AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

02/23

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Apr 9, 3:58 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 9, 3:58 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT THU APR 9 2009

.SHORT TERM...
TODAY/S STRONG WESTERLY WINDS ARE SHOWING SIGNS OF DIMINISHING
ACROSS THE WESTERN COUNTIES THIS AFTERNOON WHILE CONTINUING FROM THE
CENTRAL SOUTH PLAINS INTO THE ROLLING PLAINS. THE PEAK WIND GUST SO
FAR AT KLBB WAS 62 MPH AT 1242 PM..WITH MANY LOCATIONS PEAKING OUT
AROUND 58-62 MPH. IN ADDITION...THE LEADING EDGE OF A COLD FRONT WITH A
NORTHWESTERLY WIND SHIFT IS MAKING STEADY PROGRESS THROUGH THE
NORTH-NE COUNTIES. FORCING ALONG THIS FRONT IS GENERATING A LINE OF
SCT CUMULUS BUT DO NOT EXPECT ANY /MAINLY VIRGA/ SHOWERS SOUTH OF
THE CENTRAL TX PANHANDLE. HIGH WIND WARNING CONTINUES UNTIL 6
PM...BUT SOME WESTERN/NORTHERN COUNTIES MAY BE CLEARED WITH THE AFTN
PACKAGE AROUND 3-4 PM. THE THICK BLOWING DUST IS ALSO SHOWING SIGNS
OF SLOWLY ABATING...BUT WILL LIKELY CONTINUE TO CAUSE WIDESPREAD
VSBY REDUCTIONS FOR A FEW MORE HRS...JUST NOT TO THE EXTENT OF A
MILE OR LESS. THE BLOWING DUST ADVISORY WILL LIKELY BE CANCELED BY 4 PM.

AS THE FRONT WORKS THROUGH THE AREA THIS EVENING...WITH THE WIND
DIRECTION BECOMING MORE NORTHERLY...THE STORM SYSTEM AND ASSOCIATED
GRADIENTS WILL MOVE OFF INTO EASTERN KS/OKLA...ALLOWING WIND SPEEDS
TO DROP BELOW ABOUT 20 MPH THIS EVENING AND NEAR 10 MPH BY FRIDAY
MORNING. FRIDAY IS SHAPING UP TO BE VERY PLEASANT...WITH SLIGHTLY
COOLER TEMPS BEHIND THE FRONT...MAINLY IN THE 60S...PLENTY OF
SUNSHINE AND RELATIVELY LIGHT WINDS GRADUALLY TURNING FROM THE NORTH
TO THE EAST DURING THE DAY. HIGH CLOUDS SHOULD INCREASE AGAIN FROM
THE WEST IN THE AFTERNOON.

&&

.LONG TERM...
COLD FRONT CURRENTLY ENTERING THE CWA IS STILL EXPECTED TO STALL
NEAR/ALONG THE TX GULF COAST BY FRI NIGHT BEFORE RETREATING NORTH AS
A WARM FRONT SATURDAY IN RESPONSE TO INCREASING SERLY L/L FLOW
BEHIND HIGH PRESSURE. FOCUS THIS PERIOD REMAINS CENTERED ON THE
ARRIVAL OF A DEEPENING TROF ACROSS THE SRN ROCKIES SATURDAY. GFS AND
ECMWF ARE NOW IN RATHER GOOD AGREEMENT WITH THE TRACK OF THIS TROF
THROUGH SUNDAY WHEREAS THE WRF-NMM HAS SIDED WITH ITS SLOWER SOLUTION
AS ADVERTISED BY ITS 00Z RUN. WILL STICK WITH THE MORE CONSISTENT
GFS/ECMWF WHICH RESULTS IN THE ARRIVAL OF THE STRONGEST ASCENT
FIELDS SAT EVENING INTO THE OVERNIGHT. STILL EXPECT SOME WAA-
DRIVEN SHOWERS SAT MORNING AS A BROAD AND MOIST SERLY L/L FLOW
SETS UP...HOWEVER THE WARM FRONT IS NOT PROGGED TO MAKE MUCH
HEADWAY NORTH INTO THE CWA SO INHERITED COOL MAX TEMPS STILL LOOK
REPRESENTATIVE. AS A RESULT...THE GREATEST SURFACE-BASED
INSTABILITY SHOULD UNFOLD IN THE PERMIAN BASIN NEAR A WEAK SURFACE
LOW WITH A CONDITIONAL STRONG/SEVERE CONVECTIVE THREAT MAINLY IN OUR
SRN ROW OF COUNTIES. DID ADD MENTION OF MODERATE RAIN OVER THE
ROLLING PLAINS SAT NIGHT AS PAST FEW DAYS OF GUIDANCE HAS SHOWN
REASONABLE CONSISTENCY IN DEVELOPING TRAINING CONVECTION AHEAD OF
THE UPPER TROF AXIS ALL THE WHILE PWATS INCREASE TO AOA ONE INCH.
BY SUNDAY THE TROF SHOULD CLOSE OFF OVER THE EASTERN PANHANDLE AS
A -22C H5 COLD POCKET OVERSPREADS THE EASTERN CWA. ALTHOUGH
OVERALL BACKGROUND FORCING IS LIMITED BY THIS TIME...THREAT FOR
DIURNALLY-DRIVEN STORMS APPEARS PLAUSIBLE WITH POTENTIALLY SOME
HAILERS DEVELOPING GIVEN VERY STEEP LAPSE RATES EVIDENT ON FCST
SOUNDINGS.

ONCE THIS SYSTEM DEPARTS SUNDAY EVENING...FLOW REMAINS PROGRESSIVE
THROUGH NEXT WEEK WITH RIDGING EARLY ON EXPECTED TO GIVE WAY TO ANOTHER
TROF BY MIDWEEK. SINCE MODELS AND ENSEMBLES HAVE CONTINUED TO
EXHIBIT A FAIR AMOUNT OF SPREAD WITH THIS NEXT TROF/S TRACK AND
TIMING...HAVE KEPT POPS BLO MENTIONABLE FOR NOW.

&&

.FIRE WEATHER...
VERY CRITICAL FIRE DANGER WILL BE IN PLACE TODAY AS A STRONG CYCLONE
ROLLS OUT ACROSS THE NORTHERN TEXAS PANHANDLE WITH 30+ MPH SUSTAINED
20 FOOT WINDS FOR MOST OF THE AREA...AND GUSTS OF 40+ MPH. AREAS OF
DUST WILL ACCOMPANY THIS STORM. ALL FIRE WEATHER ELEMENTS APPEAR TO
BE IN CRITICAL RANGES...WIND...HUMIDITY...FIRE DANGER...WHILE RECENT
WINDS HAVE FURTHER PRE-CONDITIONED THE ENVIRONMENT WITH MORE CURING
OF FINE FUELS. LAND MANAGERS SHOULD BE AWARE THAT THIS PATTERN
RESEMBLES OTHERS THAT HAVE LED TO RAPIDLY SPREADING WILDFIRES AND
CONTAINMENT WILL BE VERY DIFFICULT. A RED FLAG WARNING IS IN EFFECT
FROM MID MORNING INTO THE EVENING. A FRONT WILL PUSH IN FROM THE
NORTH DURING THE LATE AFTERNOON OR EARLY EVENING WITH A WIND SHIFT
TO A NORTHERLY DIRECTION...THAT COULD ALSO BE NOTABLE IF THERE ARE
ANY ON-GOING FIRES AT THAT TIME. ULTIMATELY THIS WIND SHIFT WILL
RESULT IN ENOUGH COOLING TO LIFT HUMIDITIES ABOVE CRITICAL LEVELS
DURING THE MID OR LATE EVENING. THERE IS A PIECE OF GOOD NEWS...
HOWEVER. THIS APPEARS TO BE THE FINAL FIRE WEATHER EVEN OF THE
RECENT LENGTHY SPATE OF EVENTS. MANY AREAS ARE EXPECTED TO RECEIVE
BENEFICIAL WETTING RAIN THIS WEEKEND. DRIER AND PERHAPS BREEZY
CONDITIONS MAY RETURN NEXT WEEK BUT AT LEAST NO DEEP CYCLONES APPEAR
ON THE HORIZON. MCQUEEN

EXTREMELY CRITICAL FIRE WEATHER CONDITIONS HAVE ACCOMPANIED THE
WINDS TODAY. SEVERAL WILDFIRES HAVE BEEN NOTED NEAR MATADOR AND
SOUTHWEST OF WHITEFACE...AS WELL AS ACROSS THE STATE LINE SOUTH OF
DORA NEW MEXICO. A RED FLAG WARNING CONTINUES FOR THE ENTIRE AREA
THROUGH 9 PM THIS EVENING ALTHOUGH A GRADUAL IMPROVEMENT IN
CONDITIONS IS EXPECTED TO OCCUR FROM NORTH TO SOUTH WITH THE
DECREASE IN WIND SPEEDS AND THE COOLER TEMPS. THE FRONT WORKING
THROUGH THE AREA WILL BRING A WIND SHIFT FROM W-NW TO NW AND THEN TO
THE NORTH THIS EVENING AND MAY IMPACT FIRE FIGHTING OPERATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        32  64  39  62  43 /   0   0  10  20  40
TULIA         34  63  40  60  47 /   0   0  10  30  50
PLAINVIEW     36  64  41  60  49 /   0   0  10  30  50
LEVELLAND     37  68  43  62  50 /   0   0  10  30  50
LUBBOCK       39  66  44  62  50 /   0   0  10  30  50
DENVER CITY   39  69  45  67  52 /   0   0  10  20  50
BROWNFIELD    39  69  44  63  52 /   0   0  10  20  50
CHILDRESS     41  66  42  64  53 /  10   0  10  30  50
SPUR          42  66  42  62  53 /   0   0  10  30  50
ASPERMONT     44  69  44  65  56 /   0   0  10  30  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

&&

33/93
Hazardous weather outlook, Apr 9, 4:14 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
414 PM CDT THU APR 9 2009

TXZ021>044-102115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
414 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NON PRECIPITATION

A POWERFUL WIND STORM WILL CONTINUE SWEEPING ACROSS THE REGION
LATE THIS AFTERNOON GENERATING WEST TO NORTHWEST WINDS BETWEEN 35 AND 45
MPH...WITH GUSTS TO AROUND 60 MPH. A HIGH WIND WARNING IS IN
EFFECT UNTIL 6 PM. ALSO...THESE WINDS WILL CREATE AREAS OF
BLOWING DUST WHICH WILL PRODUCE AREAS OF REDUCED
VISIBILITY...ESPECIALLY NEAR OPEN FIELDS AND CONSTRUCTION ZONES.

FIRE WEATHER

A CRITICAL FIRE DANGER CONTINUES THROUGH THIS EVENING WITH THE THREAT
FOR RAPIDLY SPREADING WILDFIRES. A RED FLAG WARNING IS IN EFFECT
THROUGH 9 PM. CONDITIONS WILL GRADUALLY IMPROVE THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STRONG STORM SYSTEM IS FORECAST TO APPROACH THE REGION THIS
WEEKEND BRINGING THE THREAT FOR SHOWERS AND THUNDERSTORMS. A FEW
OF THESE THUNDERSTORMS ACROSS THE SOUTH ROLLING PLAINS SATURDAY
NIGHT MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING
THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 9, 2:01 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
201 PM CDT THU APR 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1120 AM     NON-TSTM WND GST 3 N HART                34.43N 102.11W
04/09/2009  M58 MPH          CASTRO             TX   MESONET

&&

EVENT NUMBER 00344

SELLIS
Local storm report, Apr 9, 2:37 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
237 PM CDT THU APR 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0205 PM     NON-TSTM WND GST 10 SW PADUCAH           33.91N 100.43W
04/09/2009  M59 MPH          COTTLE             TX   MESONET

&&

EVENT NUMBER 00345

SELLIS
Local storm report, Apr 9, 2:38 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
238 PM CDT THU APR 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST 1 N ODONNELL           32.98N 101.83W
04/09/2009  M59 MPH          LYNN               TX   MESONET

&&

EVENT NUMBER 00346

SELLIS
Local storm report, Apr 9, 2:39 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
239 PM CDT THU APR 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1225 PM     NON-TSTM WND GST 6 NW WHITE RIVER LAKE   33.54N 101.17W
04/09/2009  M60 MPH          CROSBY             TX   MESONET

&&

EVENT NUMBER 00347

SELLIS
Local storm report, Apr 9, 3:38 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT THU APR 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0217 PM     NON-TSTM WND GST 2 NW CHILDRESS          34.44N 100.27W
04/09/2009  M62 MPH          CHILDRESS          TX   ASOS

&&

EVENT NUMBER 00348

MCONDER
Local storm report, Apr 9, 3:40 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CDT THU APR 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0310 PM     NON-TSTM WND GST 1 NE AMHERST            34.02N 102.40W
04/09/2009  M59 MPH          LAMB               TX   MESONET

            WEST TEXAS MESONET REPORT

&&

EVENT NUMBER 00349

MCONDER

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:57 AM CDTBlowing Dust AdvisoryLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 10 more11 hr
Apr 9, 4:57 AM CDTHigh Wind WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more13 hr

Nearby

Wind Advisories in Texas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.